Wyoming, 2019

Tornadoes and Hail in Wyoming, September 10, 2019

September 10, 2019 · NWS CYS · 14 events in 3 counties and zones

Severe thunderstorms moved across the southeastern Wyoming High Plains producing large hail over softball size and numerous tornadoes in Platte and Goshen Counties. The highest rating tornado was an EF-2 north of Fort Laramie that was on the ground for close to thirty minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across the southeastern Wyoming High Plains producing large hail over softball size and numerous tornadoes in Platte and Goshen Counties. The highest rating tornado was an EF-2 north of Fort Laramie that was on the ground for close to thirty minutes. Couple residential homes were damaged by the tornado in addition to several livestock and wildlife animals killed by flying debris. The supercell that produced this tornado also produced an earlier tornado in Platte County and passed into Goshen before producing the EF-2 tornado. Later, another supercell tornado produced a shortlived tornado east of Chugwater and dissipated shortly after passing into Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 10:27 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 9, 10:27 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1127 PM MDT Mon Sep 9 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 231 PM MDT Mon Sep 9 2019

Main concern this period will focus on strong to severe storm
potential over parts of the CWA Tuesday afternoon and evening.

Quiet weather expected overnight into Tuesday. HRRR did show some
convection near the Colorado border east of CYS later tonight but
latest runs have removed it. Have shaded in some very low pops for
now as a weak impulse does appear it will lift across the area
later tonight so not totally out of the question.

Tuesday will see swly flow aloft over the area ahead of the next
upper trough. At the same time a surface boundary should drop
south over the plains. SE winds behind this boundary should bring
in some moisture and latest NAM really upping the CAPE over much
of the Panhandle/extreme ern Wy to over 2000 J/Kg by mid-aftn.
Should see some convection fire around the sfc boundary in the
afternoon and move ENE with the most likely area north of the
North Platte River. Parameters should be in place for strong to
severe storms with hail looking the main threat. Strong storms
should move out of the CWA Tuesday evening then widely sctd
general showers and tstms expected Tuesday night and Weds as the
upper system approaches the area.

.LONG TERM...(Thursday through Monday)
Issued at 231 PM MDT Mon Sep 9 2019

An upper low will move across the Dakotas Thursday and push a cool
front across the CWA. A few wrap-around showers possible over
northern parts of the CWA. After that a generally dry and warm
weather pattern expected over the area under westerly flow aloft.
Some windiness possible mainly around the mtns in the afternoon
but not seeing high winds at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1121 PM MDT Mon Sep 9 2019

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Cheyenne from
08Z to 12Z. Showers in the vicinity at Laramie and Cheyenne from
17Z to 02Z. Wind gusts to 25 knots from 17Z to 02Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity from 18Z to 04Z
at Chadron, Alliance and Scottsbluff, and at Sidney from 08Z to
12Z. Showers in the vicinity after 01Z. Wind gusts to 22 knots
from 18Z to 03Z.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Mon Sep 9 2019

Overall concerns look to remain on the low side for the next
several days with mi RHs expected to stay above critical levels.
Showers and tstms are expected mainly over the plains Tuesday
afternoon and evening then be somewhat more widespread over the
area Weds into Thursday as a low pressure system moves across the
region. Some uptick in fire weather concerns next weekend as
breezy conditions and drier air look to return.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Sep 9, 5:38 PM MST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
638 PM MDT Mon Sep 9 2019

WYZ103>106-109>117-110045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
638 PM MDT Mon Sep 9 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered afternoon and evening thunderstorms are forecast
across portions of south central and southeast Wyoming Tuesday
and Wednesday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
110045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
638 PM MDT Mon Sep 9 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms will develop across western Nebraska and
eastern Wyoming Tuesday afternoon and evening. Some storms may
be strong to severe with damaging winds, heavy rain, and large
hail.

Widely scattered afternoon and evening thunderstorms are forecast
Wednesday. Strong storms will be possible across western Nebraska.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Sep 9, 8:44 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     HANNA                   41.87N 106.56W
09/08/2019                   CARBON             WY   PUBLIC

            RECEIVED REPORT VIA FACEBOOK OF A SHED BLOWN
            AWAY IN THE WIND AND A VIDEO OF A DETACHED
            TRAILER FLIPPED ON THE SIDE. TRAILER WAS 1/4
            FULL. ESTIMATED WEIGHT 2400 LBS. ESTIMATED
            WINDS 70 MPH.

&&

MB
Special weather statement, Sep 10, 2:07 AM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
307 AM MDT Tue Sep 10 2019

WYZ117-118-100945-
Central Laramie County WY-South Laramie Range Foothills WY-
307 AM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 345
AM MDT...

At 307 AM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or near Cheyenne, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Whitaker and Warren Af Base.

This includes Interstate 25 in Wyoming between mile markers 11 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4113 10483 4118 10503 4160 10488 4145 10449
TIME...MOT...LOC 0907Z 203DEG 26KT 4117 10491

Trudel

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 09:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 tornado. Local standard time, as filed.

Hail, Laramie

When
September 10, 2:15 AM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
41.300, -104.790

Hail, Platte

When
September 10, 1:10 PM MST
Where
Platte County, Glendo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.500, -105.030

Hail, Platte

When
September 10, 1:15 PM MST
Where
Platte County, Glendo
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.500, -105.030

Hail, Platte

When
September 10, 2:05 PM MST
Where
Platte County, 2.13 mi SSE of Hartville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.300, -104.720

Tornado, Platte

When
September 10, 2:09 PM MST to 2:14 PM MST
Where
Platte County, 1.47 mi SSE of Sunrise to 2.91 mi ESE of Sunrise
Rating
EFU
Path length
2.42 mi
Path width
30 yd
Continued into
Goshen, Wy (CYS)
Reported by
Emergency Manager
Coordinates
42.310, -104.700

Observer along with nearby storm chasers noted supercell thunderstorm producing a wedge-shaped tornado. Terrain and lack of visual evidence of any associated damage leaves rating as unknown with path width being an estimated value as well.

Hail, Platte

When
September 10, 2:14 PM MST
Where
Platte County, 1.72 mi NE of Guernsey
Measured
1.75 in hail
Reported by
Public
Coordinates
42.290, -104.720

Tornado, Goshen

When
September 10, 2:14 PM MST to 2:19 PM MST
Where
Goshen County, 10.26 mi NW of Fort Laramie to 9.48 mi NNW of Fort Laramie
Rating
EFU
Path length
2.38 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
42.320, -104.655

Observer noted wedge shaped tornado moving across the high plains from Platte County into Goshen County. Given the terrain tornado was over and lack of visible evidence, the tornado will remain rated as unknown with estimated width measurement.

Hail, Goshen

When
September 10, 2:40 PM MST
Where
Goshen County, 8.02 mi NNW of Fort Laramie
Measured
4.25 in hail
Reported by
Storm Chaser
Coordinates
42.320, -104.570

Hail, Goshen

When
September 10, 2:55 PM MST
Where
Goshen County, 6.98 mi S of Jay Em
Measured
4.38 in hail
Reported by
Storm Chaser
Coordinates
42.360, -104.350

Tornado, Goshen

When
September 10, 3:14 PM MST to 3:46 PM MST
Where
Goshen County, 8.62 mi N of Fort Laramie to 12.02 mi NE of Lingle
Rating
EF2
Path length
19.12 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
42.334, -104.540

During the course of the tornadic supercell thunderstorm, several storm chasers and emergency managers were reporting the sighting of a wedge-shaped tornado moving across the high plains. During the lifetime of the tornado, videos submitted to the office referenced multi-vortex tornadoes and various satellite tornadoes as it neared and eventually passed over United States Highway 85. Several buildings were damaged in the path of the twister along with various lifestock and wild animals killed by flying debris. Damage at one of the residences was equivalent to EF-2 damage. Given the sparse and remote areas that the tornado passed through, path length and width are at best an estimate given that the tornado path was discontinuous and at time impossible to investigate given private land and no road access.

Hail, Goshen

When
September 10, 3:28 PM MST
Where
Goshen County, 10.41 mi S of Jay Em
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
42.310, -104.350

Tornado, Platte

When
September 10, 3:58 PM MST to 4:01 PM MST
Where
Platte County, 5.15 mi E of Chugwater to 8.66 mi E of Chugwater
Rating
EFU
Path length
3.62 mi
Path width
30 yd
Continued into
Goshen, Wy (CYS)
Reported by
Emergency Manager
Coordinates
41.760, -104.720

Platte County official observed the tornado over the open plains east of the town of Chugwater and as it lifted east of the shared county line with Goshen. No discernible damage was reported with the rope-shaped tornado to rate any higher than unknown. Given the limited access and no visible damage, path length and width should be considered as an estimated value.

Tornado, Goshen

When
September 10, 4:01 PM MST to 4:05 PM MST
Where
Goshen County, 7.33 mi SSW of Mers Hill to 6.94 mi SSE of Mers Hill
Rating
EFU
Path length
4.9 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
41.777, -104.653

Official from Yoder observed the tornado as it moved in from Platte County over the open high plains. No visible damage was reported with the tornado to discern any effective rating besides unknown. Path width and length should be considered as a best estimate given no official survey was performed in addition to remote location.

Hail, Goshen

When
September 10, 4:48 PM MST
Where
Goshen County, 0.52 mi W of Hawk Springs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.790, -104.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853924, 853926, 853928, 853929, 854051, 853931, 854065, 853932, 853934, 854108, 853935, 854139, 854140, 853936.